Kentucky, 2024

Flash Flooding in Kentucky, May 23, 2024

May 23, 2024 · NWS PAH · 2 events in 2 counties and zones

Scattered afternoon convection became more numerous for the mid-afternoon hours in the northern Pennyrile. MLCAPE was around 1000 J/kg while shear was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered afternoon convection became more numerous for the mid-afternoon hours in the northern Pennyrile. MLCAPE was around 1000 J/kg while shear was limited. Many of these showers had high rain rates due to PW of 1.5-1.75 inch, particularly along a west-east boundary that slowly drifted northward. Storm progression to the ENE brought extended periods of heavier rainfall from 1200-1600CST, with Hopkins and Daviess County experiencing some flash flooding as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:10 PM CST, 50 minutes earlier. Its key messages:

  • Storms possible each day through Monday. Some could be strong to severe, particularly Sunday.
  • Confidence in details such as the timing and intensity of storms is fairly low.
  • Drying out Tuesday onward with sfc high pressure. Highs will be at or just below normal.
Area forecast discussion, May 23, 1:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Storms possible each day through Monday. Some could be strong
  to severe, particularly Sunday.

- Confidence in details such as the timing and intensity of
  storms is fairly low.

- Drying out Tuesday onward with sfc high pressure. Highs will
  be at or just below normal.

&&

.DISCUSSION...
Issued at 209 PM CDT Thu May 23 2024

This afternoon there is some ongoing scattered convection moving
through southern IL, southwest IN, and western KY. Some of these
storms may be strong to severe with hail and damaging winds being
the main threats. Mid/upper level shortwave ridging is moving
overhead this evening and tonight. This should help to keep us dry
overnight. Expect overnight lows in the mid 60s.

An upper level trof swings through the northern Plains and into MN
tomorrow with a vertically stacked sfc low and cold front running to
the south. Some sporadic convection may develop along our southern
border in the morning hours, but otherwise we should remain dry till
the afternoon. Then in the afternoon, the main convection is
expected to be a line of storms that forms along the front and moves
through the area. With regards to severe potential, there is weak 0-
6 km shear at around 20 kts, 1,500-2,000 J/kg of MUCAPE, and mid
level lapse rates are around 6.5-7 degC/km. Damaging winds would
likely be the main threat. The front then stalls over the area and
there is some discrepancy as to whether convection continues into
the overnight hours.

Saturday weak midlevel ridging builds in and should keep us mostly
dry with the exception of a few storms possible south of the front
with day time heating. On Sunday a trof over the Plains pushes into
the upper Midwest. The sfc low looks to move through northern MO and
southern IA. Mainly scattered convection is expected across the area
at this time, some of which may be strong to severe. The severe
threat looks pretty good with about 50 kts of 0-6 km shear, 2,500-
3,500 J/kg of MUCAPE, mid level lapse rates around 7.5-8.5 degC/km,
and even 20-30 kts of 0-1 km shear. This means all modes of severe
would be possible. CSU MLP still has us in a 60% hatched area for
severe potential Sunday. This is the same as it was for May 8th, and
the MLP has been performing well recently.

There is some model discrepancy on Monday with an embedded
shortwave aloft. The GFS swings this shortwave through Monday
afternoon and generates some convection over the area. The EC
however, swings it through Monday night and keeps us dry. Right
now NBM has some slight chance PoPs for Monday afternoon, but
this could change. Conditions shift to dry for Tuesday onward
with northwest flow aloft and ridging building over the Rockies
through midweek. Highs will be at or slightly below normal. Then
there is major model discrepancy with the progression of the
ridge to end the week. The EC keeps the ridge and moves it east
over us, where as the GFS breaks down the ridge before it can
reach us.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1217 PM CDT Thu May 23 2024

Cigs will gradually start lifting through this afternoon. We
could see some clearing overnight with scattered mid and high
clouds around. MVFR cigs come back around morning. Winds will
continue to be light and variable and then out of the south
tomorrow. Scattered convection is possible through this evening,
some may affect the terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, May 23, 1:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
220 PM CDT Thu May 23 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
220 PM CDT Thu May 23 2024 /320 PM EDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered storms will continue to move through this afternoon and
should begin to diminish this evening. A few strong storms could
produce some small hail and gusty winds along with locally heavy
rainfall and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances of thunderstorms are forecast through Monday. Severe
storms cannot be ruled out any day, but the best chance of severe
storms is still on Sunday. Friday afternoon may also see organized
severe storms. Damaging winds, large hail, and tornadoes are all
possible Sunday and Friday. Heavy rainfall and lightning will
accompany all thunderstorms through the period, and flash flooding
may eventually develop in areas that experience multiple strong
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and Sunday.

In the hours before

Special weather statement, May 23, 10:26 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
1126 AM CDT Thu May 23 2024

ILZ080-231700-
Perry IL-
1126 AM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERRY COUNTY THROUGH
NOON CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coulterville, or 7 miles southeast of Sparta, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pinckneyville, Tamaroa, and Cutler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 8915 3817 8915 3803 8959 3804 8960
      3821 8959 3822 8958
TIME...MOT...LOC 1626Z 238DEG 25KT 3810 8958

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CN

The radar

The Ft Campbell radar (KHPX), 68 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hopkins

When
May 23, 2:00 PM CST to 3:40 PM CST
Where
Hopkins County, 1.35 mi WSW of East Diamond to 1.17 mi S of Madisonville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.326, -87.474

Flooding at a business with water almost up to the building. A radar estimated 1.5-3 inches of rainfall fell in Madisonville from 1200CST-1500CST.

Flash Flood, Daviess

When
May 23, 3:20 PM CST to 5:30 PM CST
Where
Daviess County, 1.02 mi WSW of St Joseph to 0.59 mi SW of St Joseph
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.695, -87.347

Multiple roads flooded in St Joseph and surrounding areas of Southwestern Daviess County including locations which have not flooded for a long time. Areas in this part of Daviess County received 1-2 inches of rain in 2 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184229, 1184095.